Iowa, 2016Flash Flooding and Hail in Iowa, June 21 to 22, 2016
June 21 to 22, 2016 · NWS DMX · 26 events in 12 counties and zones
The state was stuck under northwest flow aloft, resulting in shortwaves aloft initiating storms. Additionally, at the surface a warm frontal boundary resided across the southwest third to half of the state during the day of the 21st and through the overnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $177,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The state was stuck under northwest flow aloft, resulting in shortwaves aloft initiating storms. Additionally, at the surface a warm frontal boundary resided across the southwest third to half of the state during the day of the 21st and through the overnight. Some storms initially developed during the afternoon and evening hours in the immediate vicinity of the front in southern and central Iowa and produced periods of heavy rainfall. Storms primarily resulted in heavy rainfall and a couple of severe wind reports. The primary action initiated late in the evening across the northwest third of the state, in the vicinity of the warm front as it moved northward. Given northwest steering flow and a nearly station surface front, storms trained through the evening and resulted in rainfall totals as high as 3.71 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 3:05 AM CST, 55 minutes earlier.
Area forecast discussion, Jun 21, 3:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
405 AM CDT TUE JUN 21 2016
.SHORT TERM.../Today/
Issued at 405 AM CDT Tue Jun 21 2016
Ongoing thundershowers look to persist over the far
southwest to south-central portion of the forecast area through
roughly 12z to 14z. Deep moisture convergence and fairly strong
moisture transport looks to persist into this area during the
remainder of the overnight hours. There are some pockets of brief
heavy rain, but little to no lightning present, and they remain
progressive and scattered enough to not be too concerned for flash
flooding attm. Even though this broken line extends back into
central Nebraska and certainly some training seems possible prior to
12-14z this morning. The severe threat looks minimal and only
concern would be for some elevated brief hail with the decent
effective shear present over far southwest Iowa and enough mid-level
instability to keep an updraft going long enough to produce some
hail.
For the rest of the day...a surge of elevated theta-E advection
looks to push the front draped across NW Missouri into SE Nebraska
north-northeast through the afternoon hours. There will be a brief
break in storms mid to late morning before redevelopment occurs with
the WAA regime this afternoon. There is low potential for the
elevated convection this afternoon to spawn some isolated severe
storms in the form of hail and even wind. A decent cap remains in
tact, the low level shear remains weak, and the MUCAPE rises to 1000-
1500 J/kg. DCAPE values range around 300-1400 J/kg, somewhat
conducive for wind, plus the deep layer shears ranges around 50
knots. Albeit there are not too many parameters in favor of severe
storms this afternoon, but enough to not completely rule out an
isolated severe storm or two prior to 00z Wednesday. The only hires
models that depicts storms developing during the afternoon is the
ARW-NMM East WRF. The NAM12 shows a little convection across the
northwest by 21z. Hence, kept pops generally under 40 percent until
after 22z.
.LONG TERM.../Tonight through Monday/
Issued at 405 AM CDT Tue Jun 21 2016
Very active conditions are expected tonight with strong warm
advection and moisture transport into the state. A low level jet
of 40-50kts will focus into the northeast half of the state
tonight with deep moist convection expected. Convection is
expected to rapidly expand during the evening as the low level jet
begins to intensify near sunset or shortly thereafter. Convection
will be mostly elevated with overall area lift slowly northeast
with time, although individual cells will likely drop east southeast
as upper flow remains west northwest. Given the strong orthogonal
inflow, heavy rain looks likely and will address the subject in
the hydro section below. Otherwise, instability will be sufficient
for large hail production and some damaging winds gusts and a
large portion of central into northeast Iowa has been highlighted
for a slight risk of severe weather late this afternoon into
tonight.
This whole area of convection will continue to lift to the north
and east into Wednesday as better low level convergence and
moisture transport move into Wisconsin and Illinois. This will end
the thunderstorm threat across much of central Iowa by Wednesday
morning, however some residual threat will continue in the
northeast closest to the low level boundary. By afternoon, much of
the forecast area will be capped off with hot temperatures into
southern Iowa where thermal ridge will be overhead. There still
may be a small window for severe convection in the northeast near
Waterloo in the early afternoon ahead of surface low, but the bulk
of severe weather will be east of the forecast area on Wednesday.
The system will pass by Wednesday night with cooler and drier
conditions on Thursday into early Friday. Warm advection will
begin into Friday ahead of the next system with some threat of
convection, albeit isolated and without a great focus at this
point. A better threat of convection is expected over the weekend
as a front sweeps through the state Saturday night with cooler
readings into early next week.
&&
.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1156 PM CDT Mon Jun 20 2016
High confidence in VFR conditions through at least mid-afternoon
Tuesday. 12z TAF and especially 18z TAF will have to address
thunderstorm forecast for Tuesday evening into Wednesday morning.
Thunderstorms may impact all TAF sites different intervals from
22z Tue into 12z Wed.
&&
.HYDROLOGY...
Issued at 405 AM CDT Tue Jun 21 2016
Conditions certainly becoming more favorable for heavy rainfall
across the northeast half of the forecast area tonight. Strong
moisture advection is expected into the state overnight on nose of
40-50kt low level jet. PWATS of nearly 2" are expected to push
into central and northern Iowa during the night with relatively
deep warm cloud layer of over 12kft. The moist low level inflow
will be nearly orthogonal to the storm movement with training
becoming a possibility overnight. Therefore, sustained heavy
rainfall seems quite possible tonight with the potential for some
flash flooding. Some of the areas in the north and east have seen
heavy rainfall over the past week or two, therefore conditions are
somewhat moist, albeit becoming somewhat spotty farther south. The
northeast half of the forecast area will need to be monitored for
possible flash flood watch overnight if confidence continues to
grow.
&&
.DMX Watches/Warnings/Advisories...None.
&&
SHORT TERM...Podrazik
LONG TERM...Cogil
AVIATION...Kotenberg
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 20, 4:33 AM CST, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT MON JUN 20 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
533 AM CDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR SOUTHERN IOWA
TONIGHT. SOME ISOLATED LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.
LOCALLY HEAVY RAIN POTENTIAL ALSO EXIST ALONG AND SOUTH OF
HIGHWAY 34.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR TUESDAY AFTERNOON
INTO TUESDAY NIGHT...THEN AGAIN ON WEDNESDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES
CANNOT BE COMPLETELY RULED OUT. HEAVY RAIN IS ALSO LIKELY AND MAY
LEAD TO AREAS OF FLASH FLOODING OR RIVER FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE NEEDED AT TIMES TODAY THROUGH WEDNESDAY.
KLP
Event by event
18 heavy rain, 3 hail, 2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
Heavy Rain, Black Hawk
- When
- June 21, 4:00 AM CST to June 22, 4:00 AM CST
- Where
- Black Hawk County, 1.23 mi NE of Castle Hill
- Reported by
- CoCoRaHS
- Coordinates
- 42.530, -92.380
CoCoRaHS observer 2 SE Waterloo Regional Airport reported heavy rainfall of 2.73 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- June 21, 5:53 AM CST to June 22, 5:53 AM CST
- Where
- Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
- Reported by
- ASOS
- Coordinates
- 43.160, -93.330
Mason City ASOS station recorded heavy rainfall of 2.10 inches over the last 24 hours.
Heavy Rain, Black Hawk
- When
- June 21, 5:54 AM CST to June 22, 5:54 AM CST
- Where
- Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
- Reported by
- ASOS
- Coordinates
- 42.560, -92.400
Waterloo airport ASOS station recorded heavy rainfall of 2.42 inches over the last 24 hours.
Heavy Rain, Black Hawk
- When
- June 21, 6:00 AM CST to June 22, 6:00 AM CST
- Where
- Black Hawk County, 1.47 mi SSE of Cedar Falls
- Reported by
- CoCoRaHS
- Coordinates
- 42.500, -92.440
CoCoRaHS observer reported heavy rainfall of 2.36 inches over the last 24 hours.
Heavy Rain, Tama
- When
- June 21, 6:00 AM CST to June 22, 6:00 AM CST
- Where
- Tama County, 0.69 mi S of Traer
- Reported by
- COOP Observer
- Coordinates
- 42.190, -92.470
Coop observer reported heavy rainfall of 2.25 inches over the last 24 hours.
Heavy Rain, Cerro Gordo
- When
- June 21, 6:45 AM CST to June 22, 6:45 AM CST
- Where
- Cerro Gordo County, 1.01 mi W of Mason City
- Reported by
- CoCoRaHS
- Coordinates
- 43.150, -93.220
CoCoRaHS observer recorded heavy rainfall of 2.48 inches over the last 24 hours.
Heavy Rain, Grundy
- When
- June 21, 8:00 AM CST to June 22, 8:00 AM CST
- Where
- Grundy County, 3.45 mi N of Dike
- Reported by
- Mesonet
- Coordinates
- 42.520, -92.630
Mesonet station recorded heavy rainfall of 3.04 inches over the last 24 hours.
Heavy Rain, Guthrie
- When
- June 21, 8:15 AM CST to June 22, 8:15 AM CST
- Where
- Guthrie County, 5.17 mi NE of Monteith
- Reported by
- Mesonet
- Coordinates
- 41.690, -94.370
Mesonet station in Panora recorded heavy rainfall of 2.20 inches over the last 24 hours.
Heavy Rain, Black Hawk
- When
- June 21, 8:42 AM CST to June 22, 8:42 AM CST
- Where
- Black Hawk County, 2.13 mi SSE of Cedar Falls
- Reported by
- Mesonet
- Coordinates
- 42.490, -92.440
Mesonet station in Cedar Falls recorded heavy rainfall of 2.56 inches over the last 24 hours.
Heavy Rain, Worth
- When
- June 21, 8:45 AM CST to June 22, 8:45 AM CST
- Where
- Worth County, 0.69 mi S of Fertile
- Reported by
- Mesonet
- Coordinates
- 43.260, -93.430
Mesonet station in Fertile recorded heavy rainfall of 2.44 inches over the last 24 hours.
Heavy Rain, Black Hawk
- When
- June 21, 8:46 AM CST to June 22, 8:46 AM CST
- Where
- Black Hawk County, 2.76 mi N of Cedar Falls Jct
- Reported by
- Mesonet
- Coordinates
- 42.470, -92.420
Mesonet station in Waterloo recorded heavy rainfall of 2.48 inches over the last 24 hours.
Heavy Rain, Black Hawk
- When
- June 21, 8:48 AM CST to June 22, 8:48 AM CST
- Where
- Black Hawk County, 1.72 mi SE of Cedar Falls
- Reported by
- Mesonet
- Coordinates
- 42.500, -92.430
Mesonet station in Cedar Falls recorded heavy rainfall of 2.84 inches over the last 24 hours.
Heavy Rain, Worth
- When
- June 21, 8:49 AM CST to June 22, 8:49 AM CST
- Where
- Worth County, 1.01 mi E of Fertile
- Reported by
- Mesonet
- Coordinates
- 43.270, -93.410
Mesonet station in Fertile reported heavy rainfall of 2.65 inches over the last 24 hours.
Hail, Wayne
- When
- June 21, 7:00 PM CST
- Where
- Wayne County, 1.33 mi SE of Humeston
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.856, -93.462
Heavy Rain, Appanoose
- When
- June 21, 7:30 PM CST to 9:40 PM CST
- Where
- Appanoose County, Centerville
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -92.870
Trained spotter reported heavy rainfall of 1.10 inches. Heavies rain fell between 2129 and 2140 CDT.
Hail, Appanoose
- When
- June 21, 9:19 PM CST
- Where
- Appanoose County, 0.2 mi NNE of Centerville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.733, -92.868
Penny to nickel hail was reported.
Heavy Rain, Tama
- When
- June 21, 9:25 PM CST to June 22, 8:30 AM CST
- Where
- Tama County, 0.86 mi SW of Traer Muni Arpt
- Reported by
- Social Media
- Coordinates
- 42.190, -92.460
Public reported heavy rainfall of 3.50 inches. Beginning time radar estimated.
Hail, Winnebago
- When
- June 21, 10:30 PM CST to 10:50 PM CST
- Where
- Winnebago County, 1.05 mi SE of Forest City
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.259, -93.635
Quarter size hail was reported lasting a long time, and then heavy rain after.
Heavy Rain, Black Hawk
- When
- June 21, 11:00 PM CST to June 22, 7:00 AM CST
- Where
- Black Hawk County, 1.68 mi WSW of North Cedar
- Reported by
- Social Media
- Coordinates
- 42.540, -92.480
Public reported heavy rainfall of 3.25 inches between midnight and 8am. Reported via social media.
Heavy Rain, Black Hawk
- When
- June 21, 11:00 PM CST to June 22, 4:00 AM CST
- Where
- Black Hawk County, 1.47 mi SSW of Hudson
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -92.460
Trained spotter reported storm total heavy rainfall of 3.20 inches from midnight to 5 am.
Heavy Rain, Black Hawk
- When
- June 21, 11:00 PM CST to June 22, 9:00 AM CST
- Where
- Black Hawk County, 0.69 mi S of Waterloo
- Reported by
- Social Media
- Coordinates
- 42.490, -92.350
Public reported heavy rainfall of 3.71 inches. Report via social media. Beginning time radar estimated.
Thunderstorm Wind, Kossuth
- When
- June 22, 1:12 AM CST
- Where
- Kossuth County, 0.69 mi N of Algona Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.080, -94.270
Algona airport AWOS measured wind gust of 59 mph.
Flash Flood, Butler
- When
- June 22, 1:30 AM CST
- Where
- Butler County, 0.61 mi SE of Greene to 1.61 mi SSE of Greene
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.894, -92.792
Emergency Manager reported several gravel roads throughout Butler County had water flowing over them, plus a blacktop, C13 outside of Greene, had deep water flowing over it. Time estimated by the Emergency Manager, between 2-3 am.
Thunderstorm Wind, Webster
- When
- June 22, 2:08 AM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.510, -94.180
Law Enforcement reported a large tree branch downed onto a law enforcement vehicle.
Lightning, Butler
- When
- June 22, 2:15 AM CST
- Where
- Butler County, 0.71 mi SW of Greene
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 42.893, -92.810
Emergency Manager reported a house fire due to a lightning strike.
Flash Flood, Black Hawk
- When
- June 22, 7:31 AM CST
- Where
- Black Hawk County, 1.53 mi W of Waterloo to 0.52 mi E of Cedar Falls
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.500, -92.380
Public reported portions of University Ave from Cedar Falls to Waterloo impassable.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Indiana, June 21, 20161 death · $75,000 · 50 kt wind · 4 events
- Tornadoes and Flash Flood in North Dakota, June 21 to 25, 2016$3.3 million · EF1 · 48 events
- Tornadoes and Flash Flood in West Virginia, June 21, 2016$324,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Kentucky, June 21, 2016$557,000 · 53 kt wind · 6 events
- Flash Flood and Hail in Kentucky, June 21 to 23, 20164 injured · 1.75 in hail · 35 events
- Flash Flood in West Virginia, June 21, 2016$125,000 · 1 event
- Flash Flood and Flood in Massachusetts, June 21, 2016$61,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 21, 20161.75 in hail · 41 events
- Tornado and Damaging Winds in West Virginia, June 21, 2016$61,000 · EF0 · 3 events
- Tornado and Hail in Maryland, June 21, 2016EF0 · 39 events
- Hail and Damaging Winds in Pennsylvania, June 21, 2016$27,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Maryland, June 21, 2016$19,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633838, 633840, 633841, 633842, 633843, 633844, 633848, 633849, 633851, 633852, 633853, 633854, 633855, 635542, 633833, 635532, 633850, 635543, 633845, 633846, 633856, 633834, 633835, 633837, 635540, 633847.